Alert archive / Maryland / Tornado Warnings in 2026

Tornado Warning 11, NWS Baltimore/Washington

March 16, 2026Calvert County, Maryland

NWS Baltimore/Washington issued this tornado warning at Mar 16, 2026, 9:49 PM EDT for Calvert County, Maryland. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2026, 9:49 PM EDT (01:49 UTC)
Expired
Mar 16, 2026, 10:00 PM EDT
In force
11 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Calvert County, MD

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 8:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2026-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2026-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Mar 16, 3:39 PM EDT, 6 hours 10 minutes earlier. Its key messages:

  • -1) A strong cold front will slowly push across the region this evening bringing gusty winds and severe thunderstorms capable of producing significant damaging winds, heavy rain, and tornadoes. -2) A period upslope snow showers are expected along and west of the Allegheny Front tonight into Tuesday.
  • 3) Below normal temperatures are expected Tuesday and Wednesday before seasonable weather returns for the remainder of the week.
Area forecast discussion, Mar 16, 3:39 PM EDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
339 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
Tornado Watch has been cancelled with a 3 to 5 hour lull expected.
1st wave of storms continues to advance along and east of I-95 with
the cold front still hanging back across central WV and far western
VA.The front is still expected to cross this evening into tonight
bringing another potential round of severe weather to the region.

&&

.KEY MESSAGES...

-1) A strong cold front will slowly push across the region this
evening bringing gusty winds and severe thunderstorms capable of
producing significant damaging winds, heavy rain, and tornadoes.

-2) A period upslope snow showers are expected along and west of the
Allegheny Front tonight into Tuesday.

- 3) Below normal temperatures are expected Tuesday and Wednesday
before seasonable weather returns for the remainder of the week.

&&

.DISCUSSION...
KEY MESSAGE 1.. A strong cold front will slowly push across the
region this evening bringing gusty winds and severe thunderstorms
capable of producing significant damaging winds, heavy rain, and
tornadoes.

Our initial wave of strong to severe thunderstorms continues to work
along and east of I-95 this afternoon. This activity will exit
toward the Chesapeake Bay over the next 1-2hrs. Several reports of
wind damage have been noted as this line pushes east of the Blue
Ridge earlier this afternoon and up across central portions of MD
this afternoon. Behind this line, is a lull in the activity with the
cold front still lagging back across central WV and far western VA.
Some uncertainty remains to if there will be re-development between
the initial line of storms and the front back toward the west. You
can start to see the evolution of the next line of storms building
northward from far southwest VA down into western NC/SC. This line
should start to lift northward starting down around KCHO/KMRB around
21-23z/5-7pm before advancing eastward toward the metros between 00-
03z/7-10pm. There will be notable increase in wind (50-60 kts/60-70
mph) directly along the front and behind it as the wind abruptly
switches from the south/southwest to the west and northwest.

Tornado Watches have been cancelled with a 3-5 hr lull window before
the front pushes through. Ample 0-6km shear remain anywhere between
50-70kts with 0-1/0-3km helicity in excess of 200-300 m2/s2. This
will lead to a continued threat for isolated tornadoes outside of
the damaging wind gusts with the main line expected to push through
this evening between (5-10pm). Any storms will be fast movers with
progressive storm motions likely to reduce flooding. Even with that
said, high PWATs on the order of 1-1.2 inches coupled with low 60
degree dewpoints will lead to efficient rain producers. SOme ponding
and nuisance flooding has been noted particularly in urban/poor
drainage areas this afternoon. Any convection will quickly exit east
of the bay after 9pm-midnight as the cold front pushes through.

Outside of convection, conditions will be gusty today as a deep
surface low tracks across the Great Lakes. Increased southerly flow
may gusts to 30 to 40 mph, with gusts closer to 50 mph in the
mountains. Additionally, this also could occur in northeastern
Maryland given this region stays in the warm sector longer and
perhaps free of convection. Wind Advisories are in place across
these areas which may see 50 mph gusts outside of any convection.
Eventually a powerful cold front will usher in a cold and blustery
air mass to the region. Gusts may be strong enough in the mountains
to support additional Wind Advisories.

Have multiple ways to receive hazardous weather information from the
National Weather Service. When it comes to Tornado and Severe
Thunderstorm Warnings, know where your safe place is and remain
there until the storm has moved through and alerts have ended.

KEY MESSAGE 2...A period of upslope snow showers are expected along
and west of the Allegheny Front this evening into Tuesday.

Behind the powerful frontal system, a period of upslope snow showers
are expected for those along and west of the Allegheny Front. From
this evening into Tuesday morning, 2 to 4 inches of snow will be
possible over Garrett Co. MD and western portions of Highland, Grant
and Pendleton counties. Locally higher totals are possible over the
higher elevations above 3000 feet. Winter Weather Advisories have
been issued to encompass this threat. As temperatures, come crashing
down through the evening and night, there will be a flash freeze
potential as lows plummet into the teens. This comes with wind
chills dropping into the lower single digits.

While some of this snowfall spreads downstream off the terrain
(toward the Catoctins/, the dry nature of the air mass to the east
should limit any resulting snow accumulations.

KEY MESSAGE 3...Below normal temperatures are expected Tuesday and
Wednesday before seasonable weather returns for the remainder of the
week.

It will feel like a cold and blustery winter day Tuesday in the wake
of the strong cold front with upper troughing overhead. High
temperatures will be 15 to 20 degrees below normal across much of
the area. Wind chill values will be in the 20s and lower 30s. The
latest forecasts for wind gusts would fall in the 30 to 40 mph
range, but can't rule out some stronger gusts closer to Wind
Advisory criteria in the mountains. It will also be mostly cloudy
across much of the area, with some occasional upslope snow showers
in the Alleghenies. Tuesday will be the coldest night of the stretch
as winds drop off and high pressure builds overhead. Forecast lows
range from the mid teens to mid 20s.

Wednesday will be slightly warmer and with much less wind, but
temperatures will still be below normal. A weak wave could bring
some upslope snow showers to the Alleghenies Wednesday or Wednesday
night.

Temperatures will continue to moderate for the latter part of the
week with near normal temperatures Thursday and above normal Friday.
A low pressure system will pass to the north toward the weekend, but
it's uncertain if it will bring any rain, as well as whether there
is a return to colder temperatures behind it or not.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
It's a mashup of VFR conditions and MVFR to IFR conditions across
the area. The initial line of convection continues east of the I-95
corridor terminals with a 3-5 hour lull expected until this evening
as the cold front pushes in. The evolution of this front has been
noted across central WV down into far southwest VA. In between the
initial line of exiting storms and the front remains on and off
shower mainly impacting terminals east of the Blue Ridge mountains.
These showers could lead to MVFR cigs/vsbys at times.

The main show comes in this evening between 22-03z/6-10pm as the
front comes through. Strong south to southwest winds ahead of the
front will abruptly switch to the west/northwest behind it. Gusts of
40-50 kts are possible directly along the front and behind it as it
pushes through. The front should push toward KMRB/KCHO between 22-
00z before advancing into the IAD/BWI/DCA corridor between 00-03z/7-
10pm. SOme snow may mix in with the front pending how much precip
lingers especially from IAD west as the colder air catches up. No
accumulation is expected at the corridor terminals at this time.

Outside of these storms, increased southerly flow will bring gusts
to around 30 to 35 knots. Winds shift to west-northwesterly behind
the cold front by the early/mid evening hours. VFR conditions are
likely to return later tonight, but with blustery northwesterly flow.

VFR conditions are likely Tuesday through Thursday. Northwest winds
gust around 25-30 knots for much of Tuesday morning to afternoon,
then winds diminish Tuesday night. Light southerly winds are
expected Wednesday and Thursday.

&&

.MARINE...
Gale Warnings are in effect for all waters through tonight. While
mild air on top of cooler water is not ideal for vertical mixing,
the robust wind field certainly could mix down at times. On the
convective side of things, it will be an active weather day over the
region.

Severe thunderstorms are possible during the evening hours, many of
which will require Special Marine Warnings. Given the degree of
vertical shear in place, waterspouts will be possible as well with
any supercells or waves in the approaching QLCS. To ensure safety,
conditions will be very hazardous today and spending time on the
water is not recommended.

Behind the cold front, winds abruptly shift to west-northwesterly
which will necessitate Small Craft Advisories later tonight into
Tuesday. A high end scenario would be close to gale conditions.
Winds will diminish Tuesday night as high pressure builds overhead.
Sun-SCA level light south winds are expected Wednesday and
Thursday.

&&

.TIDES/COASTAL FLOODING...
A Coastal Flood Warning remains in effect for Anne Arundel Co. for
this afternoon's high tide cycle. Coastal Flood Advisories are in
effect for Baltimore and Havre de Grace as well.

Increasing southerly winds ahead of a powerful cold front will cause
a quick rise in tide levels across the Chesapeake Bay and tidal
Potomac River. Sensitive locations are likely to reach or be close
to minor flood during this afternoon/evening's high tide. Annapolis
is forecast to be well within minor flood stage, and could reach
moderate flooding if southerly flow is stronger as some of the model
guidance suggests. Water levels quickly drop tonight as offshore
winds take hold behind the front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Gale Warning until 1 AM EDT Tuesday for MDZ008.
     Wind Advisory until 10 PM EDT this evening for MDZ006-008-011-
     507-508.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ011.
     Coastal Flood Warning until 10 PM EDT this evening for MDZ014.
     Coastal Flood Advisory until midnight EDT tonight for MDZ508.
     Wind Advisory until 11 AM EDT Tuesday for MDZ509.
     Winter Weather Advisory from 7 PM this evening to 11 AM EDT
     Tuesday for MDZ509-510.
VA...Winter Weather Advisory from 7 PM this evening to 11 AM EDT
     Tuesday for VAZ503.
     Wind Advisory until 2 PM EDT Tuesday for VAZ503.
     Wind Advisory until 2 AM EDT Tuesday for VAZ507-508.
WV...Winter Weather Advisory from 7 PM this evening to 11 AM EDT
     Tuesday for WVZ501-505.
     Wind Advisory until 2 PM EDT Tuesday for WVZ501-505.
MARINE...Gale Warning until 1 AM EDT Tuesday for ANZ530>543.
     Wind Advisory until 10 PM EDT this evening for ANZ530.

&&

DISCUSSION...BRO/EST
AVIATION...BRO/EST
MARINE...BRO/EST
Hazardous weather outlook, Mar 16, 6:00 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
600 PM EDT Mon Mar 16 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
600 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A line of heavy showers and possible thunderstorms will move
across the area this evening potentially producing wind gusts of
45 to 55 mph. Wind Advisories have been extended until midnight
tonight.

A Gale Warning is in effect for all waters through 1 AM Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong winds is possible Tuesday behind a strong
cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected given the threat of severe
thunderstorms this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
600 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Wind Advisory is in effect for much of the area through 2 AM
Tuesday. Strong wind gusts not associated with thunderstorms could
result in isolated instances of wind damage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong winds is possible Tuesday behind a strong
cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected given the threat of severe
thunderstorms this afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-171000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
600 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Wind Advisory is in effect for western Garrett county in
Maryland, western Grant and western Pendleton Counties in West
Virginia, and for western Highland County in Virginia through
tonight. Strong wind gusts not associated with thunderstorms could
result in isolated instances of wind damage.

Winter Weather Advisories have been issued across Garrett county
and western portions of Grant, Highland, and Pendleton counties
for this evening and into the night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory is in effect for western Grant and western
Pendleton Counties in West Virginia and for western Highland
County in Virginia through 2pm Tuesday. A Wind Advisory is in
effect for western Garrett County until 11am Tuesday.

Winter Weather Advisories continue until 11 AM Tuesday across
portions of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected given the threat of severe
thunderstorms this afternoon.

In the hours before

Local storm report, Mar 16, 4:20 PM EDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
420 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Tstm Wnd Dmg     2 SW Reston             38.92N  77.37W
03/16/2026                   Fairfax            VA   Emergency Mngr

            Road closure due to a downed tree.

&&

Event Number LWX2605503

LFR
Local storm report, Mar 16, 4:23 PM EDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
423 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     2 NW Cockeysville       39.50N  76.66W
03/16/2026                   Baltimore          MD   Dept of Highways

            A few trees were removed near Worthington Manor and
            Western Run.

&&

Event Number LWX2605505

BELAK
Local storm report, Mar 16, 4:26 PM EDT, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
426 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Flood            2 WNW Annandale         38.85N  77.24W
03/16/2026                   Fairfax            VA   Emergency Mngr

            Wooodburn Rd at Spicewood Dr closed due to high water

&&

Event Number LWX2605506

LFR
Local storm report, Mar 16, 4:49 PM EDT, 5 hours before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
449 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Tstm Wnd Dmg     3 ENE Norwood           37.67N  78.76W
03/16/2026                   Nelson             VA   Dept of Highways

            Tree down on 3500 block of James River Road.

&&

Event Number LWX2605531

LEE
Local storm report, Mar 16, 4:55 PM EDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
455 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     Hyattsville             38.89N  76.87W
03/16/2026                   Prince Georges     MD   Emergency Mngr

            Tree fell on a vehicle at the 6400 block of Kilmer
            Street

&&

Event Number LWX2605532

LFR
Local storm report, Mar 16, 6:13 PM EDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
613 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Tstm Wnd Dmg     Marston                 39.51N  77.10W
03/16/2026                   Carroll            MD   Emergency Mngr

            Tree down on Marston Rd between Marston Rd S and Wilt
            Rd.

&&

Event Number LWX2605533

LFR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:27 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Orange, Prince William, Spotsylvania and 2 more48 min
Mar 16, 8:33 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Fauquier, Loudoun, Prince William, Stafford and 5 more42 min
Mar 16, 8:37 PM EDTSpecial Marine WarningLWX83 min
Mar 16, 8:42 PM EDTSpecial Marine WarningLWX2 hr
Mar 16, 8:46 PM EDTSpecial Marine WarningLWX119 min
Mar 17, 12:49 AM EDTSmall Craft AdvisoryLWX32 hr
Mar 16, 9:03 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's42 min
Mar 16, 9:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Calvert, Charles, Harford, Howard and 2 more33 min

Nearby

Tornado Warnings in Maryland, 2026Every tornado warning in 2026Tornadoes in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.